Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 32, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 27, 2018, 5:45 PM EDT for Mercer County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2018, 5:45 PM EDT (21:45 UTC)
- Expired
- May 27, 2018, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Mercer County, WV
The radar
The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 7:05 PM EDT | FLASH FLOOD | Athens, WV | FLOODING REPORTED ON A CREEK NORTH OF ATHENS AND AT THE TOWN WATER TREATMENT PLANT. |
| May 27, 7:50 PM EDT | FLASH FLOOD | 5 Sse Matoaka, WV | CULVERTS UNDERNEATH THE ROAD ARE BEING OVERTOPPED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 80 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
503
WGUS51 KRNK 272145
FFWRNK
WVC055-280045-
/O.NEW.KRNK.FF.W.0032.180527T2145Z-180528T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
545 PM EDT SUN MAY 27 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Central and eastern Mercer County in southeastern West Virginia...
* Until 845 PM EDT
* At 544 PM EDT, Doppler radar indicated heavy rain across the
warned area. Up to two inches of rain have already fallen just in
the past hour. Flash flooding is imminent.
* Some locations that will experience flooding include...
Princeton...
Athens...
Elgood...
Kegley...
and Sandlick.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3744 8112 3750 8097 3743 8086 3741 8087
3731 8114 3730 8122 3734 8126
$$
RAB1 follow-up statement
923
WGUS71 KRNK 272342
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
742 PM EDT SUN MAY 27 2018
WVC055-280045-
/O.CON.KRNK.FF.W.0032.000000T0000Z-180528T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mercer WV-
742 PM EDT SUN MAY 27 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
CENTRAL MERCER COUNTY...
At 739 PM EDT, local law enforcement reported flash flooding in the
Athens area with roads flooded, several mud slides, and a creek
flooding the towns water treatment plant. Up to three inches of rain
fell near Athens, and 1-2 inches just this evening in many other
parts of Mercer County. Flash flooding is in progress in some areas.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Some locations that will experience flooding include...
Princeton...
Athens...
Elgood...
Kegley...
and Sandlick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3744 8112 3750 8097 3743 8086 3741 8087
3731 8114 3730 8122 3734 8126
$$
RABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:40 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 27, 3:40 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 340 PM EDT Sun May 27 2018 .SYNOPSIS... High pressure centered offshore will maintain a moist southerly flow of air into the region for the next several days. Subtropical Storm Alberto moving into the Gulf of Mexico this weekend will move ashore and into the lower Mississippi Valley early in the week. Tropical moisture will stream north into the region making for very rain efficient showers and thunderstorms. && .NEAR TERM /THROUGH MONDAY/... As of 340 PM EDT Sunday... Scattered showers and thunderstorms have formed in the moist unstable air across our region with the better coverage across the higher terrain and along the Blue Ridge. Ample insolation has allowed MLCAPE values to climb to around 1500 to 3000 J/KG. The combination of upper trough over the northern Mid-Atlantic and tropical moisture streaming north from the Gulf of Mexico has resulted in a convergence axis along or north of our CWA border. With healthy PWATS, these storms will be very rain efficient rain producers. The HRRR and HiresW-ARW-East indicated that the greatest convection concentration will occur cross the northern half of our forecast area. The NAM and RAP generates precipitation across the entire forecast area. The GFS and ECMWF showers widespread storms with the heaviest north of our forecast area. The excessive rain fall had marginal potential across the entire forecast area with slight chance to our northeast across Washington area. We will need to watch for flooding issues across entire forecast area with deeper convection or training. The good news is that the storm motion is faster today around 15 knots compared to yesterday. One weak spots will be Tazewell county where some rain gages reporting 2-3 inch amounts Saturday. Attm will hold off on a Flash Flood Watch. Prefer to see where convergence boundaries will line-up and target those areas of high confidence as opposed to blanketing a larger piece of real estate. Low temperatures tonight will range from the upper 50s in the mountains to the mid 60s in the piedmont. Refer to the latest advisories from NHC on Alberto for track and its movement. Alberto comes ashore Monday morning and continues moving northward into southern Alabama by Monday evening. The flooding potential for Monday will depend on how much rainfall is accumulated from several days of locally heavy tropical rainfall and where the deeper convection forms. The greatest chances for showers and thunderstorms Monday will occur across southern portions of the forecast area. Decided to mention the rain could be heavy at times in the south. The Day Two excessive rainfall showed a sharp gradient with a slight chance to our south across North Carolina. Both the GFS and ECMWF showed richer moisture try to push into the southern edge of our forecast area before translating east to the coast. High temperatures on Monday will vary for around 70 degrees in the mountains to the upper 70s in the east. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 230 PM EDT Sunday... NHC forecasts bring Alberto ashore Monday morning and continues the center on a NNW track into southern Alabama by Monday evening while weakening the system to a tropical depression by Tuesday morning over north central Alabama. Forward speed then increases as the NNW track continues with the depression in southern Indiana by Wednesday morning and Michigan by Thursday morning. Our forecast area will remain in deep southerly flow through this entire period with extremely high moisture for late May. The 12z/27 RNK sounding PWAT of 1.42 inches is near 'all-time' high for the date (1995-2014 SPC climatology) and chances are very good that this type of moisture remains over the region for next few days and beyond. As mentioned in previous discussions the forecast NAEFS anomalies for PWAT are 2 to 2.5 standard deviations above normal through much of the week. Bottom line is any showers that develop are will be efficient rain producers and storms that lingers over a particular location or small basin more than about 1-2 hours are liable to produce minor flooding and 2-3 hours could initiate flash flooding. Day 3 Excessive rainfall outlook from WPC shows Slight Risk (10-20 percent chance)for exceeding flash flood guidance 12z Tuesday through 12z Wednesday. This does not provide much confidence in issuing a Flash Flood Watch given the lack of focus and the shotgun pattern of flash flood guidance (FFG) in place across our region. 3-hour FFG ranges generally from 1.5 to 3.0 inches with the lower guidance mainly in the mountains. Will hold off on a Flood/Flash Watch as the pattern is too diffuse in terms of timing and location. A short-fused Watch targeted to developing organized convection may make more sense than what could be a 3-day (or longer) Watch. As Alberto lifts into the Tennessee Valley late Tuesday into Wednesday a Marginal Risk for Severe will exist with the possibility for isolated tornadoes in the northeast quadrant of the weakening system as well. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 300 PM EDT Sunday... A generally wet pattern is expected to continue late week into next weekend as the remains of Alberto lift northward into the northern Great Lakes. But then the forecast becomes interesting as 12z/27 GFS shows intense upper low over the western North Atlantic blocked by ridging south of Greenland. This forces the upper low over the Great Lakes back to the southeast with a broad area of low pressure over the Mid-Atlantic that deepens with time over VA/NC area providing continued chances for rainfall. The 00z/27 ECMWF shows similar longwave pattern with the Greenland block but develops surface low pressure somewhat further north and east, while 12z/27 CMC closer to GFS. Obviously pattern details cannot be descried with any real confidence at this range but the pattern certainly fits the definition of 'unsettled' through the extended period. Used mainly Super blend for the grids during this time frame. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... As of 150 PM EDT Sunday... Scattered showers and thunderstorms developing in the moist unstable air especially over the higher terrain this afternoon. These storms will be very rain efficient due to the high moisture content of the air. Areas of MVFR cigs will continue this afternoon into tonight with pockets IFR/LIFR in convection and low clouds. Areas of fog and low clouds will develop overnight into Monday morning. Morning fog and low clouds will mix out or dissipate by mid morning leaving MVFR/VFR conditions into Monday afternoon. Outside of thunderstorms , winds will generally be light and variable or calm through the forecast period. Medium confidence in ceilings, visibilities and winds during the taf period. .Extended Aviation Discussion... Wet pattern anticipated through the upcoming week with periods of at least diurnally driven sub-VFR conditions associated with deep convection. Moist low level southerly winds will also favor lower layers of cloudiness at night, especially along the spine of the Appalachians with potential for both MVFR Cigs and early morning MVFR visibilities from mist/haze. The tropical system over the Gulf of Mexico may begin to impact the region mid-week. The unsettled weather with showers and thunderstorms may continue into the end of the week. && .HYDROLOGY... As of 315 PM Sunday... Significant focus in hydro concerns as discussed in portion of the Near, Short and Long term discussions above. Alberto and associated effects will be with us through the upcoming week in one form or another. The question of Flood or Flash Flood Watches will be with us during much of this time period as mentioned earlier but the notion of holding onto what could be a very long-fused Watch seems almost counter to producing real awareness of any flood threat. There may be opportunities for more short-fused Flash Flood Watches tied to a more discernible threat such as banded features or persistent clusters of storms. That said, the ground is fairly saturated in many places but as noted above very erratic coverage. River flooding cannot be discounted especially on smaller fast- reacting streams such as the upper Roanoke, Watauga, or even something like Mason Creek. All basins will have to be monitored closely. The latest MMEFS ensembles, mostly from 00z/27 or 06z/27 are painting some a somewhat less robust response on the bigger rivers than the previous set of runs with minor to moderate flooding generally in the 30 percent or less chance in most large river basins. The experience with MMEFS has been that is tends to overdo the probabilities of reaching high stages at these extended forecast time periods. Still, the Dan River basin once again under the highest threat for flooding but that would be a late week time frame. && .EQUIPMENT... NOAA Weather Radio, All Hazards, WZ2500 at Wytheville, VA, broadcasting on a frequency of 162.45 mHz has been fixed. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...KK/PM NEAR TERM...KK SHORT TERM...PC LONG TERM...PC AVIATION...KK/PM HYDROLOGY...PC EQUIPMENT...DS/KK
Hazardous weather outlook, May 27, 3:48 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 348 PM EDT Sun May 27 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-282000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 348 PM EDT Sun May 27 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Localized excessive rainfall is possible this afternoon and evening. Rainfall which exceeds 2 inches in an hour may cause flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms will be very rain efficient this week with the potential for small stream and poor drainage flooding. In addition, the tropical system emanating from the Eastern Gulf of Mexico may have impacts with respect to rainfall amounts and potential flooding Monday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 27, 3:34 PM EDT, 2 hours 11 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 334 PM EDT SUN MAY 27 2018 VAZ014-272000- Montgomery- 334 PM EDT SUN MAY 27 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MONTGOMERY COUNTY... Until 400 PM EDT At 332 PM EDT, a strong thunderstorm was developing near Shawsville, moving northeast at 10 mph. Winds in excess of 40 mph and dime size hail are possible with this storm as it continues to intensify. This storm will remain over mainly rural areas of east central Montgomery County. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3717 8033 3719 8036 3725 8029 3720 8024 TIME...MOT...LOC 1932Z 237DEG 7KT 3719 8034 DS
Special weather statement, May 27, 3:48 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
348 PM EDT SUN MAY 27 2018
VAZ022-272015-
Roanoke-
348 PM EDT SUN MAY 27 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROANOKE ...THE CITY OF
SALEM AND THE CITY OF ROANOKE...
Until 415 PM EDT
At 347 PM EDT, a strong thunderstorm was located over Poages Mill,
moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Roanoke...
Salem...
Poages Mill...
Cave Spring...
and Hollins.
This includes The following Location The Salem Fairgrounds.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3719 8006 3721 8011 3726 8006 3729 8011
3732 8004 3733 7997 3731 7987 3728 7992
3725 7990 3721 7995 3723 7998
TIME...MOT...LOC 1947Z 220DEG 12KT 3722 8007
DSSpecial weather statement, May 27, 4:08 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
408 PM EDT SUN MAY 27 2018
VAZ009-272045-
Smyth-
408 PM EDT SUN MAY 27 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SMYTH COUNTY...
Until 445 PM EDT
At 408 PM EDT, a strong thunderstorm was located near Broadford,
moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will remain over mainly rural areas of
north central Smyth County.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3695 8164 3697 8162 3694 8151 3684 8163
3686 8167
TIME...MOT...LOC 2008Z 213DEG 11KT 3687 8163
DSSpecial weather statement, May 27, 4:18 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
418 PM EDT SUN MAY 27 2018
VAZ022-272045-
Roanoke-
418 PM EDT SUN MAY 27 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROANOKE AND THE CITY OF
ROANOKE...
Until 445 PM EDT
At 417 PM EDT, a strong thunderstorm was located over Cave Spring,
moving northeast at 10 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Roanoke...
Vinton...
Cave Spring...
Roanoke Mountain...
and Hollins.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3721 8004 3722 8006 3727 8001 3731 8002
3733 7997 3731 7989 3728 7991 3725 7990
3721 7994
TIME...MOT...LOC 2017Z 240DEG 10KT 3723 8003
DSSpecial weather statement, May 27, 4:32 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
432 PM EDT SUN MAY 27 2018
WVZ043-507-272100-
Summers-Eastern Greenbrier-
432 PM EDT SUN MAY 27 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GREENBRIER AND
EAST CENTRAL SUMMERS COUNTIES...
Until 500 PM EDT
At 432 PM EDT, a strong thunderstorm was located over Glenray, moving
northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Alderson...
and Glenray.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3776 8053 3772 8062 3773 8066 3771 8066
3769 8068 3766 8073 3770 8078 3778 8069
3776 8067 3782 8064
TIME...MOT...LOC 2032Z 224DEG 15KT 3771 8072
DSSpecial weather statement, May 27, 5:20 PM EDT, 25 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 520 PM EDT SUN MAY 27 2018 VAZ011-WVZ042>044-272215- Giles-Mercer-Summers-Monroe- 520 PM EDT SUN MAY 27 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GILES...SOUTH CENTRAL SUMMERS...SOUTHEASTERN MERCER AND SOUTHWESTERN MONROE COUNTIES... Until 615 PM EDT At 520 PM EDT, a strong thunderstorm was located over Lick Creek, moving northeast at 20 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Athens... Peterstown... Rich Creek... Oakvale... and Glen Lyn. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3730 8095 3743 8109 3759 8087 3740 8070 TIME...MOT...LOC 2120Z 234DEG 18KT 3745 8090 RAB
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:43 PM EDT | Areal Flood Advisory | RNK | Greenbrier | 3 hr |
| May 27, 4:32 PM EDT | Special Weather Statement | RNK | Summers | 28 min |
| May 27, 4:49 PM EDT | Areal Flood Advisory | RNK | Summers | 3 hr |
| May 27, 5:20 PM EDT | Special Weather Statement | RNK | Mercer | 55 min |
| May 27, 6:42 PM EDT | Flash Flood Warning | RNK | Mercer | 4 hr |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.